Alert archive / Nebraska / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 221, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Jul 12, 2020, 10:16 AM MDT for Cherry County, Hooker County, Thomas County, Nebraska. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 12, 2020, 10:16 AM MDT (16:16 UTC)
- Expired
- Jul 12, 2020, 11:00 AM MDT
- In force
- 44 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 50.0 mph
Counties Cherry County, NE, Hooker County, NE, Thomas County, NE
The radar
The North Platte radar (KLNX), 11 km from the middle of the area, began a volume at 16:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 4.3 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 8 J/kg
- Mixed-layer CIN
- -709 J/kg
- Mixed-layer LCL
- 1682 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 169 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
074
WUUS53 KLBF 121616
SVRLBF
NEC031-091-171-121700-
/O.NEW.KLBF.SV.W.0221.200712T1616Z-200712T1700Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
1116 AM CDT Sun Jul 12 2020
The National Weather Service in North Platte has issued a
* Severe Thunderstorm Warning for...
South central Cherry County in north central Nebraska...
Eastern Hooker County in west central Nebraska...
Northern Thomas County in north central Nebraska...
* Until noon CDT/1100 AM MDT/.
* At 1114 AM CDT/1014 AM MDT/, a severe thunderstorm was located near
Seneca, or 10 miles northwest of Thedford, moving east at 25 mph.
HAZARD...Golf ball size hail.
SOURCE...Public.
IMPACT...People and animals outdoors will be injured. Expect
damage to roofs, siding, windows, and vehicles.
* Locations impacted include...
Thedford, Seneca, Natwick and Norway.
This includes the following highways...
Highway 2 between mile markers 194 and 224.
Highway 83 between mile markers 142 and 158.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 4209 10027 4206 10027 4183 10034 4197 10089
4215 10084
TIME...MOT...LOC 1614Z 282DEG 20KT 4205 10076
HAIL...1.75IN
WIND...<50MPH
$$
Jurgensen2 follow-up statements
191
WWUS53 KLBF 121641
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
1141 AM CDT Sun Jul 12 2020
NEC091-121651-
/O.CAN.KLBF.SV.W.0221.000000T0000Z-200712T1700Z/
Hooker NE-
1141 AM CDT Sun Jul 12 2020
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN HOOKER COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has exited the
warned area. Therefore, the warning has been cancelled.
LAT...LON 4209 10027 4206 10027 4183 10034 4196 10084
4209 10086 4215 10084
TIME...MOT...LOC 1641Z 278DEG 17KT 4203 10061
$$
NEC031-171-121700-
/O.CON.KLBF.SV.W.0221.000000T0000Z-200712T1700Z/
Cherry NE-Thomas NE-
1141 AM CDT Sun Jul 12 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL NOON
CDT/1100 AM MDT/ FOR SOUTH CENTRAL CHERRY AND NORTHERN THOMAS
COUNTIES...
At 1141 AM CDT/1041 AM MDT/, a severe thunderstorm was located near
Thedford, moving east at 20 mph.
HAZARD...Golf ball size hail.
SOURCE...Public.
IMPACT...People and animals outdoors will be injured. Expect damage
to roofs, siding, windows, and vehicles.
Locations impacted include...
Thedford, Seneca, Natwick and Norway.
This includes the following highways...
Highway 2 between mile markers 195 and 224.
Highway 83 between mile markers 142 and 158.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4209 10027 4206 10027 4183 10034 4196 10084
4209 10086 4215 10084
TIME...MOT...LOC 1641Z 278DEG 17KT 4203 10061
HAIL...1.75IN
WIND...<50MPH
$$
Jurgensen936
WWUS53 KLBF 121656
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
1156 AM CDT Sun Jul 12 2020
NEC031-171-121706-
/O.EXP.KLBF.SV.W.0221.000000T0000Z-200712T1700Z/
Cherry NE-Thomas NE-
1156 AM CDT Sun Jul 12 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL CHERRY AND
NORTHERN THOMAS COUNTIES WILL EXPIRE AT NOON CDT/1100 AM MDT/...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small hail
is still possible with this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
North Platte.
LAT...LON 4209 10027 4206 10027 4183 10034 4196 10084
4209 10086 4215 10084
TIME...MOT...LOC 1656Z 282DEG 20KT 4201 10050
$$
JurgensenWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 5:52 AM MDT, 4 hours 24 minutes earlier.
Area forecast discussion, Jul 12, 5:52 AM MDT, 4 hours 24 minutes before
Area Forecast Discussion National Weather Service North Platte NE 652 AM CDT Sun Jul 12 2020 .SYNOPSIS... Issued at 412 AM CDT Sun Jul 12 2020 Weak ridging was noted from the central Rockies into the High Plains though height rises on evening soundings were minimal. Upper low has moved onshore in BC with a separate band of enhanced westerlies with embedded PV anomalies across the central Rockies. Mainly clear skies across the area early this morning. && .SHORT TERM...(Today through Monday) Issued at 412 AM CDT Sun Jul 12 2020 As ridging continues to build eastward in advance of the upper level low over BC, surface pressures have begun to lower across the High Plains of eastern CO into eastern MT per latest RAP analysis. Short range models suggest this trend will continue through the morning hours allowing for a response via LLJ development along the High Plains this morning. Although moisture from evening soundings is fairly limited until you get south into KS, initially this moisture return should be fairly quick in a narrow ribbon from western KS into the Panhandle. As a result elevated instability has already increased early this morning. Models including CAMs are consistent in developing at the very least shallow convection in response to the increasing LLJ through noon in the presence of good deep layer shear. Though it may take awhile for parcels to ascend to LCLs and eventually LFC it does seem possible to see convective development this morning along and east of this returning moisture axis. The limiting factor will be the degree of deep layer forcing as well as llimited moisture initially. There POPs were limited to some degree as confidence is about mid range at the moment on this development. If convection develops it should be fairly progressive through the morning primarily across north central NE and the central Sandhills. In it's wake mainly clear skies should prevail allowing a quick warmup of temps by afternoon especially in the west. As the band of aforementioned westerlies drifts south later today would expect the best deep layer forcing to be south of the area. Small POPs included in far southwest portion of the forecast area but confidence is low on any development further north. For Monday...upper low continues to move eastward toward the northern Plains. Placed above the strong but flattening ridge to the south will increase the resultant southwesterly flow aloft. Attendant cold front will develop eastward across the Dakotas but stall further south due to the southerly low level flow in response to lowering heights. A surface trough associated with the surface thermal ridge will develop ahead of the main cold front over the state and will become the focus for convective development by Monday afternoon. Some disagreement among models in that time frame as to how much dry air will be shunted eastward over the Panhandle and with the upper forcing encaountering the higher terrain further west first may see initial convective development try to move east into the Panhandle by mid afternoon. Thinking for now is any convection there would struggle early in the well-mixed environment. However as low level convergence focuses further on the surface trough and deep layer shear increases in the prescence of good instability, thunderstorms appear favorable by late afternoon across the southwest and western Sandhills initially, then spreading eastward through the evening. As per SPC ouitlook, large hail and damaging winds will be primary threats, and will have to pay attention to landspout potential with stalled trough co-located with surface thermal axis by mid afternoon. Afternoon temps by Monday will be quite a bit warmer and well above average for this time of year especially in the west, approaching upper 90s in the southwest. .LONG TERM...(Monday night through Saturday) Issued at 412 AM CDT Sun Jul 12 2020 Precipitation from Monday's activity could linger across the northeastern CWA into late Tuesday morning before surface ridging slides into the area behind the cold front. This will lead to a dry Tuesday afternoon, but this break in precipitation will be short lived as a shortwave ejects off of the northern Rockies late Tuesday evening into the overnight hours. Shower/thunderstorm development should occur across the Panhandle and northeast Colorado with the approach of this shortwave, and will gradually move into the CWA with time. SPC has placed a marginal risk largely south and east of an Ogallala to O'Neill line, so will have to watch for the potential for strong to severe storms with this activity. However, the timing of the shortwave may hinder severe potential somewhat with the best forcing not reaching the CWA until after 0Z Wednesday. Temperatures will be rather pleasant on Tuesday and Wednesday in the post-frontal airmass, with highs expected to top out in the upper 70s to low 80s, which is around 10 degrees below average for this time of the year. The pattern looks to stay active beyond Wednesday, with largely zonal flow aloft expected. This leaves the area on the periphery of a large upper level ridge centered over the southern CONUS, and keeps us in an area of faster upper level flow. This leads to shortwaves traversing across the central/northern Plains, and keep things rather active. A general warming trend is expected after midweek as well, with persistent southerly surface flow, with most locations returning to the 90s by late week. A shortwave is expected to eject into the northern Plains Thursday afternoon but looks to leave the area with just a glancing blow from the best forcing for ascent. With this in mind, went with only chance POPs confined to the northern CWA. The first half of the weekend looks dry in the wake of Thursday's system, but confidence wanes through the end of the period in placement and timing of potential shortwaves. && .AVIATION...(For the 12Z TAFS through 12Z Monday morning) Issued at 648 AM CDT Sun Jul 12 2020 VFR conditions expected through the forecast period. Increasing cloud cover at LBF may gradually lead to scattered showers and weak thunderstorms during the late morning hours. Will continue to monitor for potential impacts to the terminal but at this time confidence in this is too low for inclusion at this time. Any shower and thunderstorm that develops will quickly push off to the east and weaken by late afternoon. Aviation concerns overnight will then turn to the development of LLWS and isolated strong convection. Will include LLWS in the LBF TAF but keep out of VTN for now with any late convection staying out of the terminals. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Stoppkotte SHORT TERM...Stoppkotte LONG TERM...Brown/Stoppkotte AVIATION...Jurgensen
Hazardous weather outlook, Jul 12, 8:41 AM MDT, 1 hour 35 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service North Platte NE 941 AM CDT Sun Jul 12 2020 NEZ004>010-022>029-035>038-056>059-069>071-094-131445- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 941 AM CDT Sun Jul 12 2020 /841 AM MDT Sun Jul 12 2020/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...TODAY AND TONIGHT. Isolated strong storms will be possible during the late afternoon and evening across the southern Panhandle into far southwest Nebraska. Main concerns will be small hail and gusty winds along with occasional lightning. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. Scattered thunderstorms are likely across much of central and western Nebraska Monday afternoon and evening. Some storms may become strong to severe with large hail and damaging winds the main concerns though an isolated brief tornado cannot be ruled out. All thunderstorms will be capable of heavy downpours and the potential for training thunderstorms may lead to locally heavy rainfall favoring portions of central and north central Nebraska. Daily thunderstorm chances exist for Tuesday through Sunday. At this time the threat for severe weather through this timeframe is low. .SPOTTER INFORMATION STATEMENT... Please relay any information about observed severe weather to the NWS. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte
In the hours before
Local storm report, Jul 12, 9:34 AM MDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1034 AM CDT SUN JUL 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 AM HAIL THEDFORD 41.98N 100.57W
07/12/2020 M1.50 INCH THOMAS NE LAW ENFORCEMENT
TWO SEPARATE REPORTS OF QUARTER TO PING PONG BALL HAIL
ONGOING IN THEDFORD.
&&
SJACOBSSpecial weather statement, Jul 12, 9:43 AM MDT, 33 minutes before
Special Weather Statement National Weather Service North Platte NE 1043 AM CDT Sun Jul 12 2020 NEZ024-025-036-037-121645- Hooker NE-McPherson NE-Thomas NE-Logan NE- 1043 AM CDT Sun Jul 12 2020 ...SIGNIFICANT WEATHER ADVISORY FOR HOOKER...NORTHWESTERN LOGAN... NORTHEASTERN MCPHERSON AND SOUTHWESTERN THOMAS COUNTIES UNTIL 1145 AM CDT/1045 AM MDT/... At 1043 AM CDT/943 AM MDT/, Doppler radar was tracking a strong thunderstorm 10 miles southwest of Mullen, moving east at 25 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Highway 83 crossing The Dismal River, Highway 97 crossing the Dismal River and Shimmons Lake. This includes the following highways... Highway 97 between mile markers 41 and 61. Highway 83 between mile markers 124 and 135. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4183 10134 4202 10122 4178 10045 4154 10054 TIME...MOT...LOC 1543Z 284DEG 21KT 4192 10116 Jurgensen
Special weather statement, Jul 12, 9:58 AM MDT, 18 minutes before
Special Weather Statement
National Weather Service North Platte NE
1058 AM CDT Sun Jul 12 2020
NEZ035-036-057-059-121645-
Arthur NE-McPherson NE-Lincoln NE-Keith NE-
1058 AM CDT Sun Jul 12 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ARTHUR...
NORTHEASTERN KEITH...NORTHWESTERN LINCOLN AND SOUTHWESTERN MCPHERSON
COUNTIES UNTIL 1145 AM CDT/1045 AM MDT/...
At 1058 AM CDT/958 AM MDT/, Doppler radar was tracking a strong
thunderstorm 12 miles south of Arthur, moving east at 25 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Big Bald Hill.
This includes Highway 61 between mile markers 105 and 109, near mile
marker 111, and between mile markers 113 and 114.
LAT...LON 4133 10175 4153 10168 4145 10110 4116 10120
4124 10162
TIME...MOT...LOC 1558Z 283DEG 21KT 4141 10161
JurgensenLocal storm report, Jul 12, 10:16 AM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1116 AM CDT SUN JUL 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 AM HAIL SENECA 42.04N 100.83W
07/12/2020 M1.75 INCH THOMAS NE PUBLIC
&&
SJACOBSThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 9:31 AM MDT | Severe Thunderstorm Warning | LBF | Cherry, Hooker, Thomas | 44 min |
| Jul 12, 9:43 AM MDT | Special Weather Statement | LBF | Hooker | 62 min |
| Jul 12, 9:58 AM MDT | Special Weather Statement | LBF | Keith | 47 min |
| Jul 12, 10:22 AM MDT | Special Weather Statement | LBF | Blaine | 38 min |
| Jul 12, 10:29 AM MDT | Special Weather Statement | LBF | Brown, Keya Paha | 61 min |
| Jul 12, 10:47 AM MDT | Special Weather Statement | LBF | Thomas | 43 min |
| Jul 12, 10:56 AM MDT | Special Weather Statement | LBF | Blaine | 64 min |
| Jul 12, 10:59 AM MDT | Special Weather Statement | LBF | Loup | 46 min |
| Jul 12, 11:34 AM MDT | Special Weather Statement | LBF | Loup | 71 min |
| Jul 12, 11:36 AM MDT | Special Weather Statement | LBF | Brown | 69 min |
| Jul 12, 12:02 PM MDT | Special Weather Statement | LBF | Rock | 73 min |
| Jul 12, 12:37 PM MDT | Special Weather Statement | LBF | Brown, Keya Paha, Rock | 68 min |
| Jul 12, 1:24 PM MDT | Special Weather Statement | LBF | Garfield, Wheeler | 81 min |
| Jul 12, 1:35 PM MDT | Special Weather Statement | LBF | Holt | 70 min |
| Jul 12, 5:41 PM MDT | Special Weather Statement | LBF | Chase | 49 min |
| Jul 12, 5:46 PM MDT | Severe Thunderstorm Warning | LBF | Chase, Hayes | 39 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.